Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 32, NWS Cheyenne, WY

June 26, 2023Kimball County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 26, 2023, 7:36 PM MDT for Kimball County, Nebraska. It was in force for 24 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2023, 7:36 PM MDT (01:36 UTC)
Expired
Jun 26, 2023, 8:00 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 79 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:48 PM MDTHAIL 3.5Bushnell, NEFacebook comment with a picture of several hail stones with a ruler. Largest stone was 3.5 inches.
Jun 26, 7:50 PM MDTHAIL 38 W Kimball, NE2.5 to 3 inch hail at Oliver Reservoir. This was accompanied by 60 mph winds.
Jun 26, 7:50 PM MDTHAIL 38 W Kimball, NE2.5 to 3 inch hail at Oliver Reservoir. This was accompanied by 60 mph winds.
Jun 26, 8:04 PM MDTHAIL 1.51 S Kimball, NEReport via Twitter.
Jun 26, 8:04 PM MDTHAIL 1.51 S Kimball, NEReport via Twitter.
Jun 26, 8:08 PM MDTTORNADO1 S Kimball, NEEmployee observed needle tornado looking east from Bushnell.
Jun 26, 8:10 PM MDTHAIL 1.51 S Kimball, NETrained Spotter called in Ping Pong ball sized hail.
Jun 26, 8:10 PM MDTHAIL 1.51 S Kimball, NETrained Spotter called in Ping Pong ball sized hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 6:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WFUS55 KCYS 270136
TORCYS
NEC105-270200-
/O.NEW.KCYS.TO.W.0032.230627T0136Z-230627T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
736 PM MDT Mon Jun 26 2023

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  Western Kimball County in the Panhandle of Nebraska...

* Until 800 PM MDT.
    
* At 735 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Oliver Campground, or 14 miles west of Kimball,
  moving southeast at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Oliver Campground around 745 PM MDT.
  Oliver Reservoir around 750 PM MDT.

Other locations in the path of this tornadic thunderstorm include
Kimball and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 6 and
22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4123 10402 4133 10396 4129 10359 4108 10372
TIME...MOT...LOC 0135Z 299DEG 27KT 4124 10394 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Wills
1 follow-up statement
455 
WWUS55 KCYS 270146
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
746 PM MDT Mon Jun 26 2023

NEC105-270200-
/O.CON.KCYS.TO.W.0032.000000T0000Z-230627T0200Z/
Kimball NE-
746 PM MDT Mon Jun 26 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR CENTRAL
KIMBALL COUNTY...
    
At 745 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Oliver Campground, or 9 miles west of Kimball,
moving southeast at 30 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Bushnell, Kimball and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 6 and
22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4121 10398 4132 10391 4129 10359 4108 10372
TIME...MOT...LOC 0145Z 299DEG 27KT 4120 10384 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Wills

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 26, 5:25 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 26, 5:25 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Mon Jun 26 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 330 PM MDT Mon Jun 26 2023

The main forecast challenges over the next few days mainly deal with
the ongoing isolated to scattered storm potential over portions of
the area.

Currently we have mostly clear skies across the area after the
morning cloud cover has mostly broken up. The early morning
convection modified the surface airmass for most areas east of the
Laramie range, causing a lot of hires models to be playing catchup
this afternoon. The low levels remain quite moist in this area with
dewpoints mainly in the 50s, while very dry air tries to work in
aloft. This has mixed down to the surface for areas west of the
Laramie range, sending dewpoints plummeting into the teens, while a
sharp dryline sits close to the crest of the Laramie range. The main
uncertainty for today and tonight is the location and development of
any convection. Stronger than expected nocturnal convection has
thrown a wrench into this evening's forecast by turning over the
atmosphere up north and leaving a few outflow boundaries scattered
about the area. The HRRR and NAMnest have been fairly consistent
since 12z in showing a lone supercell initiating off of the remnant
outflow boundary between 22z and 00z this evening, and then
skirting off to the east across the central/southern panhandle.
The main uncertainty is if this potential cell can survive through
the substantially dry middle atmosphere located over Wyoming and
make it to the more favorable moisture environment further east,
or get choked off quickly. If it can survive, the potential storm
would encounter a moist, unstable environment with 0-6km shear of
50 to 60 knots, which could support large hail growth. This
prompted an expansion of the Marginal risk to the south and an
introduction of slight chance PoPs for most areas east of the
Laramie range.

We will also have to watch the potential for another round of Dawes
county clippers this evening and into tonight. Moist isentropic lift
will develop this evening in the presence of substantial elevated
instability and ample shear. Our area will again be on the edge of
the favorable moisture environment, but the dynamics suggest this
activity could expand a little further southward than what the hires
models are showing right now. Again, the main uncertainty is if
something will be able to develop this far south, but if it does, it
will have the potential to produce large hail and gusty winds. This
looks like a very late show, starting after 00z and going
potentially through 09z or so. The main area of concern here is
Converse, Niobrara, Sioux, Dawes, and Box Butte counties.

On Tuesday, the ridge axis of the stout but intense ridge located
over Texas will shift slightly eastward with a shortwave moving over
the top of it. This should push the dryline further east and bring
gusty southwest winds to much of the area along and west of I-25.
Gusts of 40 to 50 mph are likely. Overall a warm and dry day for the
southern half of the CWA (especially west), though deeper moisture
will likely remain present further north and east. Added lift from a
weak shortwave should help kick off some convection once again
mainly along and north of a line from the Ferris mountains to
Wheatland to Alliance. The unstable and highly sheared environment
will remain in place, so any storms that develop will have the
potential to produce large hail and gusty winds, but again the
uncertainty is in the development and location of any storms. For
Wednesday, expect the dryline to back into the Laramie range in the
morning, bringing in higher low-level moisture and overall
precipitable water to areas along and east of the Laramie range.
Thus, rinse and repeat for the forecast with rounds of isolated to
scattered thunderstorms developing during the afternoon, with the
potential to become severe collocated in the unstable, sheared
environment. Added in more widespread chance PoPs to most of the
area except southern Carbon county for Wednesday afternoon and
evening. Temperatures should be similar to Tuesday west of the
Laramie range, and a little cooler to the east.

.LONG TERM...(Thursday through Monday)
Issued at 400 PM MDT Mon Jun 26 2023

Long Range models still indicate a return to an unsettled weather
pattern starting during the middle of this week across southeast
Wyoming and the rest of the Nebraska Panhandle. Unsettled weather is
also expected to linger into this weekend with broad northwest flow
aloft, which will result in above average precipitation and cooler
than normal temperatures for early July.

All models continue to show the next upper level Pacific trough
moving into the Utah/Colorado/Wyoming region for Thursday and
Friday. 500mb heights are around one standard deviation below
average for late June with this trough, so expect a good chance of
cooler than normal conditions and numerous showers and thunderstorms
given recent above average boundary layer moisture and PW's.
Thursday still appears to be the best day for severe thunderstorms
with MLCAPE between 1500 to 2500 j/kg and 0-6km shear above 45 to 50
knots. A potent shortwave ahead of the main trough is expected to
lift northeast across the area during the afternoon. Kept increased
POP towards 80 percent across the bulk of far southeast Wyoming and
most of western Nebraska. Cooler temperatures are expected with
highs dropping into the 70s and possibly staying in the upper 60s
Friday afternoon. Threat of flooding due to excessive rainfall may
return late this week and next weekend due to high PW's and training
of storms.

Once the Pacific upper level trough exits the area to the east
Friday afternoon into the weekend, mid to upper level flow will back
into the northwest. Historically, this is typically and unsettled
and stormy weather pattern for southeast Wyoming and western
Nebraska for early July. So will have to closely monitor boundary
layer conditions coming up over the next few days. Expect below
normal temperatures during this period with a slow warming trend by
Sunday. Showers and thunderstorms are expected each day, especially
across southeast Wyoming with some stronger storms possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM MDT Mon Jun 26 2023

Main aviation concern this evening will be an isolated strong storm
or two. Expect frequent lightning, hail, and gusty winds with any
storm. Heavy rain could also lower visibility and CIGs. Other than
an isolated storm, gusty winds are expected at western Nebraska
terminals overnight with gusts up to 30 kts possible. Increased
moisture from more easterly flow will allow for the development of
low stratus. Lowered CIGs at western Nebraska terminals but did not
go below VFR as confidence is low to medium of this occurring.
Gusty winds return Tuesday afternoon.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Mon Jun 26 2023

While fuels remaining in greenup status will prevent the issuance of
any fire weather headlines, near critical weather conditions are
possible across portions of the area along and west of the Laramie
range over the next few days. Very dry air in the middle atmosphere
moving in from the west is mixing down to the surface over Carbon
and Albany counties this afternoon, producing RH below 10% in some
areas with gusty southwest winds. Much higher moisture is present
east of the Laramie range, with a very sharp dryline in between. The
dryline is expected to dance back and forth across the I-25 corridor
over the next few days, creating a low confidence forecast in RH for
the Laramie range and eastern foothills.

Tuesday looks similar to today with warm temperatures and very dry
air to the west. Expect minimum RH to drop below 15% across most of
Carbon and Albany counties, as well as portions of Platte and
Laramie counties as the dryline retreats eastward. Southwest winds
gusting over 40 MPH are also likely in the same areas. Similar on
Wednesday, but for a smaller area as moisture surges back westward
and winds lighten up a bit. Isolated showers and thunderstorms are
possible mainly east of the Laramie range each afternoon. Expect
cooler temperatures, higher humidity, and greater precipitation
chances for Thursday into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...TJT
AVIATION...SF
FIRE WEATHER...MN
Hazardous weather outlook, Jun 26, 3:30 AM MDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MDT Mon Jun 26 2023

NEZ019>021-054-055-WYZ103>119-270930-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
330 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are not expected today. Gusty winds will
be possible across Carbon county and southern Albany county.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for afternoon showers and thunderstorms begins on
Tuesday and are expected to continue through Friday. Some storms on
Tuesday and Wednesday may be severe with, strong winds and large
hail being the primary hazards.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ101-102-270930-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
330 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few isolated thunderstorms are possible this afternoon and evening
for northern portions of southeast Wyoming and northern portions of
the Nebraska Panhandle. Some of these storms may be severe. Large
hail, potentially greater than 2 inches, and strong winds are the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for afternoon showers and thunderstorms are expected
to continue through Friday. Some storms on Tuesday and Wednesday may
be severe, with strong winds and large hail being the primary
hazards.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 26, 6:56 PM MDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
656 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             3 WSW Gun Barrel        41.42N 104.41W
06/26/2023  E2.75 inch       Laramie            WY   NWS Employee

            Found baseball sized hail on Highway 85
            after storm passed through.

&&
Local storm report, Jun 26, 6:59 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
659 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Hail             5 NNE Whitaker          41.47N 104.83W
06/26/2023  E1.00 inch       Laramie            WY   NWS Employee

            NWS employee reports quarter size hail.

&&

SF
Local storm report, Jun 26, 7:05 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
705 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Tornado          3 ESE Gun Barrel        41.42N 104.29W
06/26/2023                   Laramie            WY   Trained Spotter

            Trained spotter reports tornado on the
            ground.

&&

SF
Local storm report, Jun 26, 7:18 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
718 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Tstm Wnd Gst     Gun Barrel              41.44N 104.34W
06/26/2023  M63 MPH          Laramie            WY   Dept of Highways

            WYDOT sensor reports wind gust of 63 MPH in
            Gun Barrel, WY.

&&

SF
Local storm report, Jun 26, 7:21 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
721 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tornado          5 S Albin               41.35N 104.10W
06/26/2023                   Laramie            WY   Trained Spotter

            Trained spotter reports large rain-wrapped
            tornado on the ground.

&&

SF
Local storm report, Jun 26, 7:32 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
732 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     Hail             11 NW Bushnell          41.35N 104.04W
06/26/2023  E1.00 inch       Kimball            NE   Trained Spotter

            Trained spotter reports quarter sized hail.

&&

SF

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:08 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Scotts Bluff52 min
Jun 26, 7:13 PM MDTTornado WarningCYSKimball32 min
Jun 26, 7:22 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Kimball38 min
Jun 26, 7:30 PM MDTTornado WarningCYSBanner30 min
Jun 26, 7:59 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSBanner, Cheyenne, Kimball46 min
Jun 26, 7:59 PM MDTTornado WarningCYSKimball31 min
Jun 26, 8:22 PM MDTTornado WarningCYSCheyenne, Kimball23 min
Jun 26, 8:41 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSCheyenne, Kimball49 min
Jun 26, 8:42 PM MDTTornado WarningCYSCheyenne, Kimball33 min
Jun 26, 8:43 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Cheyenne, Kimball, Morrill47 min
Jun 26, 8:56 PM MDTAreal Flood AdvisoryCYSCheyenne, Kimball3 hr
Jun 26, 9:27 PM MDTSevere Thunderstorm WarningCYSCheyenne48 min
Jun 26, 9:27 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Cheyenne, Kimball, Morrill48 min
Jun 26, 10:18 PM MDTSevere Thunderstorm WarningCYSCheyenne42 min
Jun 26, 10:33 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSSioux42 min
Jun 26, 10:52 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne23 min
Jun 26, 11:28 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux47 min
Jun 27, 12:15 AM MDTSevere Thunderstorm Warning Considerable damage threatCYSDawes25 min
Jun 27, 3:06 PM MDTSpecial Weather StatementCYSScotts Bluff39 min
Jun 27, 4:09 PM MDTSpecial Weather StatementCYSMorrill51 min
Jun 27, 4:16 PM MDTSevere Thunderstorm WarningCYSMorrill38 min
Jun 27, 4:52 PM MDTSevere Thunderstorm WarningCYSMorrill38 min
Jun 27, 5:52 PM MDTSpecial Weather StatementCYSMorrill38 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.